MAUDE Adverse Event Report: SMITHS HEALTHCARE MANUFACTURING S.A. DE C.V. MEDEX IV FILTER EXTENSION SET; FILTER, INFUSION LINE

SMITHS HEALTHCARE MANUFACTURING S.A. DE C.V. MEDEX IV FILTER EXTENSION SET; FILTER, INFUSION LINE
Catalog Number FS116
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/05/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that there was "a trend of malfunctioning filter microbore intravenous infusion tubing that began starting 2023.The tubing leaks at the filter or requires excess pressure to prime/infuse fluid.Has impacted flow of medications such as inotropes and sedation on critically ill pediatric cardiovascular patients in the operating room or intensive care unit.One patient in 2023 had epinephrine leaking in the operating room during open heart surgery, possibly contributing to a delay in coming off of bypass.Re-escalated to the manufacturer on that day, and they came on site 2023 to retrieve product.At that time, they mentioned that the filter is provided by another company.Have not stopped use of the product but have re-educated staff on the manufacturer's instructions for use with ongoing issue." there was no patient harm reported.No patient names available.Product failures occurred during infusion, noticed hours or days into infusion.
 
Additional Manufacturer Narrative
D4: lot number, expiration date, e1: phone, and h4: device manufacture date is unknown, no information has been provided to date.H3: other; device not returned to manufacturer.Investigation including root cause analysis is in progress.A supplemental mdr will be filed as necessary in accordance with 21 cfr 803.56 when additional reportable information becomes available.
 
Additional Manufacturer Narrative
H6 - evaluation codes: updated.Device evaluation: no product sample nor pictured were received for analysis; therefore, visual and functional testing could not be performed.The reported issue could not be confirmed.No lot number has been provided, therefore no device history report (dhr) review could be performed.If the product is returned, the manufacturer will reopen this complaint for further investigation.
 
Event or Problem Description
Gcm received user facility mandatory medwatch (mw5150083) on 30-jan-2024 that stated: "a trend of malfunctioning filter microbore intravenous infusion tubing began starting 2023 (smiths medical fs116).Reported to the manufacturer (icu medical) in 2023.Has been documented on patient 7.Tubing leaks at the filter or requires excess pressure to prime/infuse fluid.Has impacted flow of medications such as inotropes and sedation on critically ill pediatric cardiovascular patients in the operating room or intensive care unit.One patient in 2023 had epinephrine leaking in the operating room during open heart surgery, possibly contributing to a delay in coming off of bypass.Re-escalated to the manufacturer on that day, and they came on site 2023 to retrieve product.At that time, they mentioned that smiths/icu medical does not make the filter themselves, but it is provided by another company.Utilized networking listserves to identify if other facilities have experienced the same issue.At least one hospital) has experienced the same issue in the same timeframe with a different brand product that contains a filter that looks almost identical to the one that we used.Have not received update from manufacturer on their internal investigation.Have not stopped use of the product but have re-educated staff on the manufacturer's instructions for use with ongoing issue.".Vab arratigue 05-feb-2024.Update: gcm received an email from icumed sales representative on 9-feb-2024 stating that there was no patient harm reported.No patient names available.Product failures occurred during infusion, noticed hours or days into infusion.Jmontecino 14-feb-2024.

Brand Name
MEDEX IV FILTER EXTENSION SET
Common Device Name
FILTER, INFUSION LINE
Manufacturer (Section D)
SMITHS HEALTHCARE MANUFACTURING S.A. DE C.V.
carretera miguel alemán km21.7
apodaca nuevo leon
MX 
Manufacturer Contact
reed covert
6000 nathan lane north
minneapolis, MN 55442
2247062300
MDR Report Key18793668
Report Number9616567-2024-00038
Device Sequence Number20656810
Product Code FPB
UDI-Device Identifier10351688510969
UDI-Public10351688510969
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K860803
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Nurse Practitioner
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/13/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberFS116
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer03/07/2024
09/12/2024
Initial Report FDA Received Date02/27/2024
Supplement Report FDA Received Date04/04/2024
09/13/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
EPINEPHRINE
Outcome Attributed to Adverse Event Hospitalization;
Patient SexUnknown